Home Collections Archive Blogs Videos Podcasts Info & Services Journal Info
Skip Navigation LinksHome > September 2009 - Volume 31 - Issue 9 > Lessons from the Courtroom: Colchicine Toxicity
Emergency Medicine News:
doi: 10.1097/01.EEM.0000360591.56267.c5
Toxicology Rounds

Lessons from the Courtroom: Colchicine Toxicity

Gussow, Leon MD

Free Access
Article Outline
Collapse Box

Author Information

Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago (formerly Cook County Hospital), an assistant professor of emergency medicine at Rush Medical College, and a consultant to the Illinois Poison Center.

Medical malpractice cases that come before a jury are rarely simple or straightforward. That they have made it to trial without being dismissed or settled suggests that the issues involved are complex, the case presentation unusual, or the details of management controversial.

Image...
Image...
Image Tools

Although many physicians would prefer to avoid thinking of the tort system as it relates to medicine, there is much to be learned from the study of closed cases. This column looking at a 2006 Alabama case is the first in a series that will look at toxicology through the prism of the courtroom.

Back to Top | Article Outline

Larrimore v. Springhill Memorial Hospital

On Aug. 15, 2001, Luther Larrimore went to Springfield Memorial Hospital (SMH) complaining of severe knee pain. He had a history of renal insufficiency, ulcerative colitis, hypertension, and avascular necrosis of the hip. His medication list included cyclosporine.

The emergency physician diagnosed gout, and discussed three treatment options: nonsteroidal anti‐inflammatory drugs, steroids, and colchicine. The patient rejected the first two options because of potential side effects, and was prescribed colchicine 0.6 mg per hour until symptoms decreased or gastrointestinal effects occurred. Sixteen pills were dispensed.

In his deposition, the physician stated that he wrote for that many pills so the plaintiff could start another course of treatment without the cost and inconvenience of an additional visit to the emergency department if symptoms recurred.

The plaintiff returned to the emergency department the next day complaining of nausea, diarrhea, abdominal pain, and fever. He had taken a total of 7.2 mg of colchicine. He was seen by a different physician, who diagnosed a gastrointestinal viral syndrome.

The patient was sent home, and told to discontinue the colchicine. His condition continued to deteriorate, however, and he was admitted to a different hospital on Aug. 17. Despite treatment, he died two days later. His estate sued both emergency physicians, the group that employed them, and their facility, Springhill Memorial Hospital, for wrongful death.

Before the case went to the jury, the physicians and their group settled with Luther Larrimore's estate for an undisclosed amount, leaving the hospital the sole defendant. At trial, plaintiff's counsel argued that undiagnosed colchicine toxicity was the proximate cause of Mr. Larrimore's death. The defense nephrology expert opined that the cause of death was sepsis, not colchicine toxicity.

After a trial lasting one week, the jury took three hours to return a verdict against the hospital for $4 million. In 2008, the Supreme Court of Alabama overturned the verdict for technical legal reasons. (The Alabama Jury Verdict Report 2006;4[6]:1.)

Colchicine, an alkaloid derived from the plants Colchicum autumnale (Autumn crocus) and Gloriosa superba (glory lily), has been used since antiquity to treat gout. It acts by binding to the protein tubulin, inhibiting formation of microtubules and interfering with cellular processes such as mitosis, phagocytosis, and secretion. It is primarily metabolized by the hepatic P450 system (specifically CYP3A4), with about 20 percent under normal circumstances being eliminated by the kidney. Gastrointestinal symptoms are the initial manifestations of colchicine overdose, and can be followed by multiorgan failure and death. Toxicity occurs in three stages. (See table.)

Table. Stages of Col...
Table. Stages of Col...
Image Tools

The margin of safety for colchicine is quite narrow, with no specific separation of the therapeutic and toxic doses. In fact, evidence of early toxicity — diarrhea, vomiting, and abdominal pain — is often used as an endpoint for therapy. This case demonstrates some of the pitfalls of using colchicine:

▪ Colchicine is especially dangerous in patients with renal insufficiency and contraindicated in those with severe renal failure. There was trial testimony that Mr. Larrimore had lost about 80 percent of his kidney function so his system could not handle excessive amounts of colchicine by increasing renal elimination. The plaintiff's expert pharmacologist testified that because of this, the prescribed dose should have been reduced. Unfortunately, there are no clear guidelines on how to dose colchicine in patients with impaired elimination. I would suggest avoiding colchicine in patients with any significant renal or hepatic dysfunction.

▪ There is abundant evidence in the medical literature that the risk of colchicine toxicity is enhanced in patients taking certain other drugs. Unfortunately, these drug interactions are not listed in many textbooks or in the Physicians' Desk Reference. Macrolide antibiotics such as erythromycin and clarithromycin inhibit CYP3A4 in the hepatic P450 system, increasing colchicine serum levels. This interaction has been fatal in some cases. Similarly, cyclosporine interferes with hepatic and renal clearance of colchicine. Mr. Larrimore was on cyclosporine and had renal insufficiency, a catastrophic combination.

▪ There is no clear separation between the dose of colchicine taken, the severity of toxicity, and prognosis. Deaths have been associated with as little as a total of 7 mg. Similarly, the literature gives no guidelines on determining when gastrointestinal manifestations of early toxicity will be self‐limiting and when they will progress to Stage II toxicity (multiorgan failure). Some evidence suggests that an increased white blood cell count with abnormal cells during Stage I suggests a poor prognosis, but any patient with signs and symptoms of early toxicity should be admitted for observation.

Colchicine is a dangerous drug. If it is used, the prescribing physician should consider these pitfalls, and carefully review the patient's medical and drug history. As Geena Davis said in the 1986 film, “The Fly:” “Be afraid. Be very afraid.”

© 2009 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share